Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Springfield, MO

April 29, 2006Bourbon County, Kansas

NWS Springfield, MO issued this flash flood warning at Apr 29, 2006, 12:47 AM CDT for Bourbon County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2006, 12:47 AM CDT (05:47 UTC)
Expired
Apr 29, 2006, 7:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 109 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 2:10 AM CDTFLASH FLOODRedfield, KSNUMEROUS LOW WATER CROSSINGS FLOODED ACROSS THE COUNTY. OLD HIGHWAY 54 AND MAPLE ROAD CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 83 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 290548
FFWSGF
KSC011-291200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1247 AM CDT SAT APR 29 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS.

* UNTIL 700 AM CDT.

* AT 1237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND        
  AUTOMATED RAIN GAGES INDICATE THAT ONE TO THREE INCHES OF RAIN     
  FELL OVER PORTIONS OF BOURBON COUNTY FRIDAY EVENING. THE           
  HEAVIEST RAINFALL HAS OCCURRED FROM NEAR POTERVILLE...TO           
  REDFIELD...TO JUST SOUTH OF FULTON. 

* MODERATE TO HEAVY RAIN WILL CONTINUE TO FALL ACROSS THE WARNED     
  AREA OVERNIGHT. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE     
  FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE       
  FLOODING INCLUDE...FULTON...REDFIELD...UNIONTOWN...DEVON...        
  HAMMOND...HARDING.. .MARMATON...PETERSBURG AND PORTERVILLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3803 9462 3791 9462 3767 9508 3790 9507
      3802 9478

$$

IZZI
4 follow-up statements
000 
WGUS73 KSGF 290620
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
118 AM CDT SAT APR 29 2006

KSC011-291200-
BOURBON KS-
118 AM CDT SAT APR 29 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR BOURBON COUNTY UNTIL 700
AM CDT...

AT 118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND AUTOMATED 
RAIN GAUGES INDICATE THAT ONE TO THREE INCHES OF RAIN FELL OVER 
PORTIONS OF BOURBON COUNTY FRIDAY EVENING. THE HEAVIEST RAINFALL HAS 
OCCURRED FROM NEAR PORTERVILLE...TO REDFIELD...TO JUST SOUTH OF 
FULTON.

MODERATE TO HEAVY RAIN WILL CONTINUE TO FALL ACROSS THE WARNED AREA 
OVERNIGHT. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...FULTON...REDFIELD...UNIONTOWN...DEVON...HAMMOND...
HARDING...MARMATON...PETERSBURG AND PORTERVILLE.

HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS
EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR. SOME LOCATIONS THAT
WILL EXPERIENCE FLOODING INCLUDE...FULTON...REDFIELD...UNIONTOWN...
DEVON...HAMMOND...HARDING...MARMATON...PETERSBURG AND PORTERVILLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE 
ROADWAY. 

LAT...LON 3803 9462 3791 9462 3767 9508 3790 9507
      3802 9478

$$

IZZI
000 
WGUS73 KSGF 290740
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
234 AM CDT SAT APR 29 2006

KSC011-291200-
BOURBON KS-
234 AM CDT SAT APR 29 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR BOURBON COUNTY UNTIL 700
AM CDT...

AS OF 227 AM CDT...EMERGENCY MANAGEMENT REPORTS THAT FLASH FLOODING 
IS OCCURRING ACROSS PORTIONS OF BOURBON COUNTY...WITH NUMEROUS LOW 
WATER CROSSINGS FLOODED AND SOME ROADWAYS CLOSED DUE TO HIGH WATER. 

WHILE RAINFALL IS EXPCETED TO BECOME LIGHTER THIS MORNING...RUNOFF 
FROM THE HEAVY RAIN THAT HAS ALREADY FALLEN WILL CONTINUE TO LEAD TO 
FLOODING OF LOW LYING AND FLOOD PRONE AREAS ACROSS THE COUNTY.

IT IS PARTICULARLY DIFFICULT TO SEE FLOODED ROADWAYS AT NIGHT. SLOW 
DOWN AND BE ON THE LOOK OUT FOR FLOOD WATERS OVER THE ROADS. DO NOT 
DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. 
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. 
TURN AROUND...DONT DROWN

LAT...LON 3803 9462 3791 9462 3767 9508 3790 9507
      3802 9478

$$

IZZI
000 
WGUS73 KSGF 291015
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 AM CDT SAT APR 29 2006

KSC011-291200-
BOURBON KS-
513 AM CDT SAT APR 29 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR BOURBON COUNTY UNTIL 700
AM CDT...

AT 510 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORT THAT MANY 
ROADS ACROSS THE COUNTY REMAIN FLOODED AND IMPASSABLE. ALTHOUGH THE 
HEAVY RAINFALL HAS ENDED...RUNOFF FROM THE HEAVY RAINFALL CONTINUES 
AND MANY ROADS WILL LIKELY REMAIN FLOODED THIS MORNING. 

IT IS PARTICULARLY DIFFICULT TO SEE FLOODED ROADWAYS AT NIGHT. SLOW 
DOWN AND BE ON THE LOOK OUT FOR FLOOD WATERS OVER THE ROADS. DO NOT 
DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. 
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. 
TURN AROUND...DONT DROWN

LAT...LON 3803 9462 3791 9462 3767 9508 3790 9507
      3802 9478

$$

IZZI
000 
WGUS73 KSGF 291203
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
702 AM CDT SAT APR 29 2006

KSC011-291212-
BOURBON KS-
702 AM CDT SAT APR 29 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BOURBON COUNTY HAS
BEEN ALLOWED TO EXPIRE...

...FLOOD WARNING WILL BE ISSUED TO REPLACE THE FLASH FLOOD WARNING...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. 
SMALLER STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE 
BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. HOWEVER LARGER CREEKS 
SUCH AS THE MARMATON WILL CONTINUE TO RISE THROUGH THE DAY. 

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.


LAT...LON 3803 9462 3791 9462 3767 9508 3790 9507
      3802 9478

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 11:42 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 28, 11:42 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1142 PM CDT FRI APR 28 2006

.DISCUSSION...
WELL ADVERTISED...LONG DURATION HEAVY RAIN EVENT UNDERWAY THIS
AFTERNOON WITH MUCH OF THE WESTERN PORTION OF THE SGF CWA ALREADY
RECORDING 1/4 TO 1/2 INCH OF RAIN...WITH HIGHER AMOUNTS ASSOCIATED
WITHIN WARM PROCESS THUNDERSTORM RAINFALL...PINEVILLE MO OVER AN
1.16 INCHES FOR EXAMPLE.

LOOKING AHEAD...FORECAST CHALLENGES DO EXIST ON HOW TO HANDLE
SOUTHERN PLAINS CONVECTION AND EXPECTED DRY SLOT. BASED LARGELY UPON
THE ORIENTATION OF THE H8 THETA E RIDGE...GFS WOULD SUGGEST LOW
LEVEL FLOW SHOULD BE REDUCED...YET THE MODEL MAINTAINS SUBSTANTIAL
QPF.  NAM ON THE OTHER HAND HAS A SLOWER EASTWARD MOVEMENT OF THE
SOUTHERN PLAINS MCS...A GOOD FETCH INTO SOUTHERN MISSOURI...YET
REDUCES QPF TOO MUCH PERHAPS DUE TO OVER EMPHASIZING THE DRY SLOTS
ARRIVAL AS EARLY AS 9Z OVER THE WESTERN CWA.

CONSIDERING FACTORS INCLUDING CURRENT RAIN RATES...EXTENT OF UPPER
DIVERGENCE AND LOW LEVEL SATURATED FLOW...AND THAT THE THETA E RIDGE
WILL REMAIN AHEAD OF THE PLAINS CONVECTION...EXPECT WIDESPREAD 1.5
TO 3 INCH RAIN AMOUNTS BEFORE DRY SLOT CAN MAKE ITS IMPACT.
QUESTIONS REMAIN OVER WHETHER ENOUGH INSTABILITY MAY BE REALIZED FOR
SEVERE STORMS TO FORM ON SATURDAY.

LONG TERM (MONDAY THROUGH FRIDAY)...

AT THE BEGINNING OF THIS PERIOD...CLOSE LOW THAT WILL AFFECT THE
REGION THIS WEEKEND WILL CONTINUE TO MEANDER OVER THE MIDWEST
MONDAY...BUT WILL GET KICKED EAST BY ANOTHER UPSTREAM SHORTWAVE
PROGGED BY BOTH THE ECMWF AND GFS TO MOVE INTO WESTERN CANADA AND
THE PACIFIC NORTHWEST EARLY MONDAY. RAIN CHANCES WILL LINGER INTO
MONDAY...ESPECIALLY NORTHEAST PORTIONS OF THE FORECAST AREA MONDAY.
THE NEXT CHANCE FOR RAIN SHOULD BE WITH THE APPROACH OF THIS UPPER
SYSTEM LATE WEDNESDAY INTO THURSDAY AS IT MOVES FROM THE PLAINS INTO
THE MIDWEST/OH VALLEY.

&&

.AVIATION...

FOR THE 06Z TAFS...WIDESPREAD RAIN EXPECTED TO CONTINUE OVERNIGHT.
CONVECTION ONGOING OVER EASTERN OKLAHOMA AS OF 0430Z WILL LIKELY
PUSH INTO THE FORECAST AREA AFTER 08Z AND HAVE ADDED THUNDER TO THE
TAFS THEN.  CEILINGS UNTIL THE ENHANCED PRECIPITATION ARRIVES SHOULD
REMAIN AROUND 5000 FEET WITH LOWER CEILINGS/VISIBILITIES AFTER 08Z.
CURRENTLY DROPPING CEILINGS INTO THE 2000 TO 3000 FOOT RANGE AND
VISIBILITIES TO AROUND 3 MILES.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 28, 7:47 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
747 PM CDT FRI APR 28 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
747 PM CDT FRI APR 28 2006

...LOCALIZED FLOODING POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS PRODUCING HEAVY RAINFALL AND POSSIBLE ISOLATED
  FLOODING.

  AREAS AFFECTED AND TIMING:

  ACROSS ALL OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST
  KANSAS TONIGHT.

  DISCUSSION:

  A STORM SYSTEM WAS STILL OUT ACROSS WEST TEXAS AT EARLY EVENING.
  RAINFALL WITH EMBEDDED THUNDERSTORMS WILL CONTINUE OVER THE
  AREA OVERNIGHT WITH HEAVY RAINFALL POSSIBLE.  GENERAL RAINFALL
  AMOUNTS OF ONE TO TWO INCHES ARE LIKELY TONIGHT WITH HIGHER
  ISOLATED AMOUNTS POSSIBLE.  WHILE WIDESPREAD FLOODING IS
  NOT EXPECTED DUE TO THE CURRENT DROUGHT SITUATION...SOME LOCALIZED
  FLOODING WILL BE POSSIBLE...ESPECIALLY IN LOW LYING AREAS THAT
  NORMALLY FLOOD DURING HEAVY RAIN EVENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  AS THE STORM SYSTEM SLOWLY PUSHES FURTHER EAST INTO THE PLAINS...
  THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ON SATURDAY.  IF
  SOME CLEARING CAN TAKE PLACE DURING THE DAY ON SATURDAY...THE
  ATMOSPHERE WILL FURTHER DESTABILIZE WITH A CHANCE OF SEVERE
  STORM DEVELOPMENT DURING THE AFTERNOON.

  THUNDERSTORM CHANCES WILL GRADUALLY DIMINISH LATE IN THE WEEKEND
  INTO MONDAY WITH ADDITIONAL THUNDERSTORM CHANCES LATER IN THE
  UPCOMING WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...HOWEVER
  SPOTTERS SHOULD REPORT ANY OBSERVED FLOODING TO LAW ENFORCEMENT
  FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 5:28 PM CDTFlash Flood WarningSGFCherokee, Crawford6 hr

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.